New York, 2005

Flood in New York, April 2 to 3, 2005

April 2 to 3, 2005 · NWS BGM · 1 event in 1 county or zone

A slow moving storm from the Ohio Valley brought 2 to 3 inches of rain on April 2nd and 3rd. Also most of the snow had melted due to mild temperatures and several inches of rain the week before.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving storm from the Ohio Valley brought 2 to 3 inches of rain on April 2nd and 3rd. Also most of the snow had melted due to mild temperatures and several inches of rain the week before. This additional rain caused the Beaver Kill at Cooks Falls to rise rapidly to a crest of 18.97 feet at 2:00 AM EST on April 3rd. Flood stage is 10 feet. This was a record flood at Cooks Falls. It beat the previous record flood crest from 1933 by over a foot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 2, 9:50 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 2, 9:50 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
950 AM EST SAT APR 2 2005

.SHORT TERM...
THE CURRENT FORECAST IS ON TRACK. DO NOT FORESEE AN UPDATE THIS
MORNING, BUT WILL WATCH THE TEMPS FOR THE NEXT HOUR OR SO AND MAKE
CHANGES IF NEEDED. ONE AREA OF RAIN MAKING ITS WAY THRU THE FORECAST
AREA WHILE THE HEAVIER, CONVEYER BELT RAINS ARE POISED TO COME THRU
THIS AFTN AND CONTINUE INTO EARLY EVENING ACROSS THE EAST.

A VERY SERIOUS SITUATION SHAPING UP W/RESPECT TO FLOODING. WE
CONTINUE TO PREFER THE ETA W/RESPECT TO THE SFC LOW TRACK AND
MESOSCALE DETAILS. POTNL FOR WDSPRD 1.5-2 INCH RAINFALL AMTS WITH UP
TO 3 INCHES PSBL IN THE POCONOS AND WRN CATSKILLS. THE RAINFALL
COMBINED WITH VERY WET ANTECEDENT CONDITIONS AND HIGH RVR LVLS WILL
RESULT IN SERIOUS FLOODING FOR MUCH THE BGM CWA.

WONT GO INTO DETAIL CONCERNING MDL DIAGS BUT ALL THE SIGNATURES YOU
LOOK FOR IN A HVY PCPN EVENT ARE THERE - FGEN, DEF AND NEG EPV FOR
BANDING, STRONG ISEN LIFT AND OMEGA, STRONG LOW LVL JET AND UPR
DIFFLUENCE, MORE THAN AMPLE MSTR, POTNL FOR ELEVATED CONVECTION AND
A SLOW MOVG SYSTEM. THE LOOP IN THE TRACK OF THE 500 MB LOW
ADVERTISED BY THE ETA AND UKMET OVER PA IS ALSO OMINOUS (GFS AND
CANADIAN DEPICT A SLIGHTLY MORE PROGRESSIVE UPR LOW).

IT NOW LOOKS LIKE ALL RAIN ACRS THE BGM CWA THRU SUN NGT, WITH PSBL
XCPTN OF FAR WRN ZONES (MAINLY STEUBEN AND YATES) LATE SUNDAY NGT AS
SOME COOLER AIR INFILTRATES THIS AREA. CAT POPS ALL ZONES AND WILL
CONTINUE TO USE A BLEND OF THE COOLER FWC/MET MOS GUIDANCE FOR
TEMPS.

GFS IS A LTL FASTER IN EJECTING THE UPR LOW, BUT ETA/GFS INDICATE
THAT WELL HAVE TO RAISE THE POPS FOR MONDAY. COULD SEE SOME
LINGERING PCPN MON NGT, BUT THIS IS A MINOR CONCERN AT THIS TIME AND
WILL NOT MAKE ANY CHGS TO THE FCST GRIDS PAST MONDAY.

&&

.AVIATION (02/06Z - 03/06Z)...
MVFR/LOW MVFR CONDITIONS THIS MORNING ARE EXPECTED TO REMAIN LOW
MVFR TO OCCASIONAL IFR THIS AFTN AS HEAVIER, STEADIER RAIN MOVES IN
FOR THE AFTN HOURS. A DRY SLOT WILL MOVE INTO SOUTHERN TAF SITES
LATE THIS AFTERNOON OR THIS EVENING... DECREASING THE INTENSITY OF
THE RAIN... BUT CIGS WILL REMAIN MAINLY LOW MVFR. STRONG SOUTHERLY
WINDS ALOFT WILL DEVELOP LATER THIS MORNING... POSSIBLY LEADING TO
SOME LLWS CONDITIONS AFTER 12Z.

&&

.HYDRO...
MANY RIVER FLOOD WARNINGS ALREADY IN EFFECT BASED ON MARFC FCSTS AND
SOME ADDITIONAL WARNINGS ARE BEING ISSUED THIS MRNG BASED ON LATEST
GUIDANCE. AS MENTIONED ABV, A VERY SERIOUS SITUATION WILL BE DVLPNG
W/RESPECT TO FLOODING. IN ADDN, FFG VALUES ARE GNRLY 1-2 INCHES AND
FFWS/FLWS ARE A DISTINCT PSBLTY LATER TDA DUE TO SMALL STREAM AND
URBAN FLOODING.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH TODAY THRU SUN ALL ZONES.
RIVER FLOOD WARNINGS AT POINTS IN SUSQUEHANNA AND DELAWARE BASINS.
.PA...FLOOD WATCH TODAY THRU SUN ALL ZONES.
RIVER FLOOD WARNINGS AT POINTS IN THE SUSQUEHANNA BASIN.
&&
Hazardous weather outlook, Apr 2, 4:25 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 AM EST SAT APR 2 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
425 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
HEAVY RAIN WILL CAUSE MODERATE TO MAJOR FLOODING STARTING TODAY AND
CONTINUING INTO SUNDAY. A FLOOD WATCH REMAINS IN EFFECT FOR THE
ENTIRE REGION  - SEE PRODUCT ALBFFABGM FOR DETAILS. FLOOD WARNINGS
ARE IN EFFECT FOR MANY RIVERS - SEE PRODUCTS ALBFLWBGM AND ALBFFSBGM
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
RIVER FLOODING WILL CONTINUE AT LEAST INTO MONDAY FROM THIS WEEKENDS
STORM. THERE IS THE POTENTIAL FOR SOME SNOW ACCUMULATION LATE SUNDAY
NIGHT INTO MONDAY, BUT AT THIS TIME THESE ACCUMULATIONS ARE EXPECTED
TO BE ON THE LIGHT SIDE.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION MAY BE REQUIRED TODAY OR TONIGHT. RAINFALL
SPOTTERS ARE ENCOURAGED TO RELAY THEIR REPORTS TO THE NATIONAL
WEATHER SERVICE IN BINGHAMTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delaware

When
April 2, 1:15 PM EST to April 3, 7:03 PM EST
Where
Delaware forecast zone
Property damage
$500,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.900, -74.417

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447454.